Alberta Health Services has come out with a warning for those who use illegal drugs after the number of calls for opioid-related emergencies more than doubled in Edmonton last month over the same month last year.
In May, AHS said EMS crews were called to 246 opioid-related emergencies in Edmonton alone. By comparison, EMS responded to 108 opioid-related emergencies in Edmonton in May 2019.
“That’s across the city. So we’re not seeing it just in one particular area of the city. It’s all areas,” said Alex Campbell, and EMS public education officer.
On May 29 alone, there were 16 opioid-related emergencies in Edmonton, up from an average of about nine calls per day, AHS said in a news release Friday.
“We only see the worst of the worst calls and we also know that there’s been a large number of activations of the community-based naloxone kits,” Campbell said.
In April, AHS said there were 676 reported overdose reversals through the community-based naloxone program, the highest number in more than a year.
Campbell said there are a number of factors that could have led to the spike.
“Whether that’s COVID-related or a relation to the supply or just a general increase in use, that’s really tough for us to speculate on.”
Similar spikes in opioid-related overdoses and deaths have been reported in other regions across Canada amid the COVID-19 pandemic.
According to the BC Coroners Service, there were 113 suspected illicit drug toxicity deaths in March 2020. That number represents a 61 per cent increase over the number of deaths in February and the first time the province has seen more than 100 deaths in a month since March of last year.
The City of Toronto has also seen a sharp increase in drug overdose deaths since social distancing measures began. In April, 25 people died due to drug overdoses, a high not seen in nearly three years.
Signs of an overdose include slow breathing or no breathing at all, blue nails and/or lips, choking or throwing up, making gurgling sounds and cold, clammy skin. In an emergency, EMS recommends calling 911 and administering naloxone.
“When we have opioid overdoses, we have patients that are generally quite sick because opiates cause you to have a reduction in your breathing and if someone doesn’t administer naloxone right away, we see patients who are not ventilating properly and if that lasts a long time, that can cause brain damage or even death,” Campbell said.
Naloxone kits are available at pharmacies, community clinics and emergency departments. A full list of locations along with advice on spotting an overdose is available online.
AHS issued the following advice for anyone who chooses to use illegal drugs:
- Avoid using while alone
- Ask someone to check on you or use while on the phone with a trusted person able to call for assistance in the event of an overdose
- Use supervised consumption services (SCS) if possible
- Do a test dose first, start low and go slow – always do a test dose to check the potency or strength of the drug
- Know the signs and symptoms of poisoning/overdose and call 911 always for direction and support
- Connect with your local harm reduction, health and social services agencies (e.g., income support, housing)
- Reach out to available substance use treatment, recovery-oriented supports (e.g., opioid agonist therapy, specialty addiction recovery programs), and mental health services
Resources for those experiencing addiction are available through the Addiction Helpline at 1-866-332-2322 or the Mental Health Helpline at 1-877-2642.
With files from Heather Yourex-West, Global News.View link »